The PI3K inhibitor idelalisib (in combination with rituximab) is effective in heavily pretreated patients with relapsed/refractory chronic lymphocytic leukemia (CLL), prompting investigators to evaluate idelalisib for upfront use. Results from an initial safety analysis of a phase II trial of upfront idelalisib (in combination with ofatumumab), however, have shown that hepatotoxicity in this setting is frequent and often severe.
In the analysis, Benjamin L. Lampson, MD, PhD, from the Dana-Farber Cancer Institute in Boston, Massachusetts, and authors reported safety data for 24 patients with previously untreated CLL (one patient was later removed after discovering an actual diagnosis of lymphoplasmacytic lymphoma) enrolled at Dana-Farber and Massachusetts General Hospital starting in June 2014. The researchers originally sought to enroll 50 patients, but all up-front combination studies of idelalisib were discontinued by the sponsor in March 2016 due to safety concerns. The analysis includes data up to November 2015.
Adult patients (>18 years) were eligible for inclusion if they had:
- measurable disease (lymphocytosis >5,000 cell/μL or palpable/computed tomography measurable lymphadenopathy >1.5 cm)
- an Eastern Cooperative Oncology Group performance status of 0-2
- Patients were excluded from the study if they had received prior systemic therapy for CLL, tested positive for active hepatitis B or C, had active chronic infections requiring treatment, or had clinically significant cardiovascular disease.
The median patient age was 67 years (range = 58-85 years), and 18 patients were men.
For the first 56 days, patients received idelalisib 150 mg twice daily, followed by six months of idelalisib plus ofatumumab (a starting dose of 300 mg, with subsequent doses of 1,000 mg), then idelalisib monotherapy, which was continued until disease progression or toxicity. At the start of the study, infection prophylaxis was optional, but then was required after two cases of Pneumocystis jirovecii pneumonia occurred.
The median time on therapy was 7.7 months (range = 0.7-16.1 months), and the median follow-up was 14.7 months (range = 1.2-16.8 months).
After five weeks of treatment, 19 patients (79%) experienced grade ≥1 ALT or AST: 11 (46%) had an overall elevated ALT, five (21%) had grade 3 ALT elevations, and three (13%) had grade 4 ALT elevations.
Thirteen patients (54%) experienced grade ≥3 transaminitis and, the authors noted, rates of grade ≥3 transaminitis in this study were higher than rates previously reported for this drug. The median time to initial grade ≥2 transaminitis was 27 days (range = 14-133 days), which was well before ofatumumab was added to the regimen, thus “exonerating ofatumumab as the cause,” they added.
Among the 12 patients who developed early grade ≥2 transaminitis (after 28 days of idelalisib therapy), a second group of patients (n=4) developed a delayed grade ≥1 hepatotoxicity (around day 130 of treatment). A third group of patients did not experience hepatotoxicity but discontinued idelalisib due to other adverse events (AEs), including colitis and rash.
Immunosuppression with steroids was an effective treatment for transaminitis once it developed. Twelve patients who developed grade ≥2 transaminitis were re-challenged with idelalisib after it was held for a median of 21 days (range = 10-43 days); the incidence of recurrent hepatotoxicity was lower if patients were receiving steroids at the time of reintroduction of the study drug, the authors noted.
Fifty percent of patients experienced any type of grade 3 AE, and 38 percent experienced any type of grade 4 AE. No deaths were recorded during follow-up.
Four patients tolerated idelalisib and remained on therapy for more than a year without experiencing any known severe AEs associated with the drug (transaminitis, pneumonitis, or colitis).
Younger patients also had a higher risk of developing early hepatotoxicity: the median age of patients who developed hepatotoxicity was 61 years, compared with 72 years among those who did not (p=0.02). In addition, all patients younger than 65 years required systemic steroids for immune-mediated toxicities at some point during the study.
IGHV mutation status was also a predictor of hepatotoxicity: 75 percent of patients with IGHV-mutated disease experienced early hepatotoxicity, compared with 25 percent of those without the mutation (p=0.039).
In an effort to understand the cause of the hepatotoxicity, the researchers biopsied the liver of two patients who developed severe transaminitis and compared them with specimens taken from a normal liver and the liver of an otherwise healthy CLL patient. Biopsies from the CLL patients experiencing idelalisib-associated transaminitis revealed an increased infiltrate of CD8+ cytotoxic T cells that also stained positive for perforin, indicating an activated state.
“The association between IGHV mutation status and early hepatotoxicity may reflect a unique interaction between mutated IGHV neoplastic cells and T-cell subsets,” Dr. Lampson and colleagues concluded. “Multiple lines of evidence point to an autoimmune mechanism as the cause of the hepatotoxicity seen. … A better understanding of the pathogenesis of these adverse events may facilitate treatment or avoidance of them.”
The authors also noted that while the study’s manuscript was in production, the drug’s manufacturer closed seven randomized trials of idelalisib in B-cell malignancies due to infectious deaths that occurred in excess. As other drugs in the class are developed, they wrote, patients will need to be closely monitored for infection and transaminitis based on the likely immune-mediated origin of this toxicity.
The small patient population is a limitation of the study, as is the small number of samples available for correlative studies. In addition, the study focused on the characteristics of early hepatotoxicity, and, therefore, may not be applicable to other toxicities that are associated with idelalisib (including enterocolitis, pneumonitis, and delayed hepatotoxicity occurring around 130 days).
Lampson BL, Kasar SN, Matos TR, et al. Idelalisib given front-line for treatment of chronic lymphocytic leukemia causes frequent immune-mediated hepatotoxicity. Blood. 2016 May 31. [Epub ahead of print]